Log in
Thyroid UK
92,026 members106,280 posts

Increased dose of levo causing tummy problems - help please!

Hi all, I'm new here. (Sorry in advance for the very long post!)

I'm 32 and was diagnosed with Hashimoto's in April, after I told my doctor about many different symptoms but the most recent was agonising joint pain. After initial tests I was referred to an endocrinologist and had ultrasound and more blood tests (Enlarged thyroid gland and TSH 9.48). I was initially put on 37.5mcg of Levothyroxine for 2 weeks, increased to 50mcg for 6 weeks.

After about 2 and half weeks on Levo I started feeling amazing and like I was back to normal. But then about 2 weeks after that I started to get the symptoms back, including the dreaded joint pain! I also noticed that I was having more frequent and (sorry TMI - watery) BMs than previously. I put this down to the Levo trying to sort out my previous issue of constipation.

I had more tests after the 50mcgs for 6 weeks which showed still slightly high TSH (3. 46). My endocrinologist increased my dosage to 62.5mcg (half 125mcg pill). On day 2 of the increased dosage I began to have very bad stomach pains and what felt like constant diarrhoea and throbbing headaches. I put this down to the lactose in the higher dose pill (I'm lactose intolerant) so I emailed my Endo who said there is less in this pill than in the 50mcg so it can't be that.

The next 2 days instead of taking Levo first thing in the morning and then waiting an hour to eat I ate breakfast and then waited 2 hours before taking Levo. My tummy problems seemed to go away, apart from a slight nauseous feeling occasionally, feeling and look of being bloated, and the headaches remained.

I thought maybe I had indeed had a stomach flu and it had nothing to do with the Levo so I went back to taking first thing in the morning. On day 2 again my tummy problems are back.

I'm in the middle of finishing a dissertation due in two weeks and this has got me nearly in tears. Do I stop taking the Levo first thing and instead take it 2 hours after eating? Or should I go back to 50mcg? In both cases my Hashimoto's symptoms may return with a vengeance and that is really not helping - brain fog is the last thing I need right now.

Or could I take a Lactase pill before taking the Levo (even though my Endo says it's not the cause...)

I'm sorry again for this long rant. Does anyone have any tips for me?

Thanks,

Jess

6 Replies
oldestnewest

Once you start on levothyroxin most people start feeling better , then after few weeks feel worse again, as effectively you need more levo, and the dose should rise. Though your doctor seemed timid only adding 12.5, instead of 25 mcg. At least where I live there have been numerous upset tums( perhaps due to hot weather), but it is always difficult to be sure what has caused such a thing. There is a make of lactose free levo-Teva, but it doesn't suit many ( including myself). There is no harm taking you levo dose whenever it seems best for you as long as it's say an hour before you eat/drink or 2 ( upto 3 for large or calcium laden meal) hours after eating, and similarly away from many supllements ( notably iron, Vit D, calcium). You could try it at bedtime.

1 like
Reply

Thank you, Judith. I'm sticking with taking it after eating because it seems to have less of an effect on my stomach, although I have noticed that my Hashi's symptoms seem to be returning again so it might take a bit of trial and error and I might leave it 3 hours instead of 2. Thanks again for your message.

Reply

Jess - I had the same - and was losing the thyroid meds via the loo because of the lactose issue - you actually aren't absorbing it properly- I am on lactose free medication and you should try to get a test result showing you are LI and get on lactose free meds its a liquid and only one company make it) - it will make a difference - I had lost my eyelashes etc. and they grew back once I was absorbing better. Its expensive so you will have to fight for it.

2 likes
Reply

Thanks so much for this advice posthinking01! I feel a little better just knowing someone else has had the same issue and that there could be a solution for me too.

Reply

Hello everyone,

I'm not sure if I should be starting a new thread or if I should keep this here but I decided in case of annoying anyone with numerous threads about my problems I'll just keep it here.

I ended up trying for a few days to take the levo 2-3 hours after eating but my stomach problems got worse, to the point I was unable to eat anything at all without dashing to the loo, as well as having terrible stomach pains. My thryoid gland began hurting a lot and I hadn't had that pain since starting the levo plus the joint pain, brain fog and cold were all back too. On top of that my period came early and was extremely heavy. My cycle has always been regular but my last 2 cycles (when on 50mcg for the first one and 62.5mcg for second one) have come over a week late and early, respectively.

So, I decided to stop taking the levo because it was becoming unbearable. On the first day without it my stomach was feeling a bit sensitive but otherwise completely fine and I was able to eat some bland food with no bad side effects and also drink an espresso! The second day (today) I actually feel amazing (apart from the joint pain, I'm back to taking strong anti-inflammatories for those).

I emailed my Endocrinologist last night to let her know of my decision and she still says she isn't convinced that the levothyroxine is causing the problems... but she sent me a new prescription for a different brand called L Thyroxin Henning. I understand this is a lactose free brand so that should be better for me but I am concerned as I've never had such a strong reaction to lactose before as I did with the levothryoxine 62.5mcg. I am extremely worried about starting to take the new brand and having similar problems especially as have my dissertation due and have been unable to work on it for 5 days now and am only just feeling well enough again to focus. It's going to take some all-nighters to get it done in time now.

Does anyone know if stomach problems could be a side effect for both brands and actually it's not anything to do with lactose? Or am I worrying unnecessarily? The only posts I've been able to find so far on the Henning brand are to do with needing lactose free.

Thanks so much if you've managed to stay tuned long enough to get here and thanks in advance for any replies! :)

Reply

Oh and I forgot to mention that I'm in France - I'm not sure if that matters. (I will be back in the UK full time from November this year).

Reply

You may also like...